Flood, Mercer
- When
- December 14, 10:06 PM EST to December 15, 5:32 AM EST
- Where
- Mercer forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.283, -74.702 (the zone’s center; the record gives no point)
The combination of the melting snow that fell during the morning and the heavy rain that fell during the afternoon and evening caused poor drainage flooding and flooding along the Assunpink Creek in Mercer County. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of the melting snow that fell during the morning and the heavy rain that fell during the afternoon and evening caused poor drainage flooding and flooding along the Assunpink Creek in Mercer County. The Assunpink Creek in Trenton was above its 7 foot flood stage from 1006 p.m. EST on the 14th through 532 a.m. EST on the 15th. It crested at 7.82 feet at 145 a.m. EST on the 15th. Storm totals included 1.39 inches in Princeton, 1.36 inches in Washington's Crossing, 1.15 inches in Trenton and 1.05 inches in Hightstown. The low pressure system responsible for the heavy rain developed in the Gulf of Mexico on the 13th and moved northeast reaching the Alabama coastal waters on the evening of the 13th, the South Carolina coast the morning of the 14th, near Norfolk during the early afternoon of the 14th, crossed Delaware Bay during the early evening of the 14th, crossed across coastal New Jersey during the rest of the evening of the 14th and into western Long Island just passed midnight EST on the 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 14, 9:00 PM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
900 PM EST SUN DEC 14 2003
WILL ISSUE UPDATE TO CLEAN EVENING WORDING. REST OF FORECAST LEFT
AS.
.PHI...WINT STM WRNG THIS EVENING PA54-55, NJ1.
WINT WX ADVY THIS EVENING PA60-62,68-69 NJ7-10.
GALE WRNG CST AND DE BAY.
ZEV
=================PREVIOUS AFD======================
DROPPING WRNGS FM ALL BUT THE FAR NW 3 CTYS THIS EVENING FOR MXD
PCPN...BUT KEEPING AN ADVY FOR MUCH OF THE AREA TO THE S AS TEMPS
ARE STILL BLO FRZG IN AT LEAST SOME PARTS OF THE CTYS.
DROPPING FLD WATCH...THOUGH THERE STILL COULD BE SOME HVY RAIN OVR
THE SRN ZONES INTO THE EVE.
PCPN SHIELD SHOULD MOVE OFF TO THE N BY OR ARND MID...WITH SOME
WRAPAROUND SNW SHWRS IN THE NWRN ZONES INTO MON.
NXT SYS WED LOOKS LIKE IT COULD BE ANOTHER SOAKER...THOUGH AM A BIT
CONCERNED THAT ETA WAS SHOWING COLD AIR INTRUDING IN FM THE W DURG
THE DAY WED. COULD SEE SOME SNW ACCUMN WED NGT AS COLD AIR PUNCHES
IN BHND THE SYS.
THEN WNDY INTO FRI...AND OTR THAN SOME NW FLOW FLRYS IN THE N...DRY
THRU THE UPCOMING WKND.
ZONES ALREADY SENT.
.PHI...WINT STM WRNG THIS EVENING PA54-55, NJ1.
WINT WX ADVY THIS EVENING PA60-62,68-69 NJ7-10.
GALE WRNG CST AND DE BAY.
KRAUSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 630 AM EST SUN DEC 14 2003 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-141300- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 612 AM EST SUN DEC 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A WINTER STORM WARNING IS IN EFFECT THROUGH THIS EVENING FOR LOCATIONS NORTHWEST OF THE INTERSTATE 95 CORRIDOR. SIGNIFICANT SNOW AND SLEET ACCUMULATION IS POSSIBLE DURING THAT TIME. FOUR TO SEVEN INCHES ARE EXPECTED BEFORE A CHANGEOVER TO RAIN FROM NORTH CENTRAL NEW JERSEY TO AREAS NORTH AND WEST OF PHILADELPHIA...SIX TO 12 INCHES ARE EXPECTED FROM FAR NORTHWEST NEW JERSEY THROUGH THE LEHIGH VALLEY...AND NINE TO 14 INCHES ARE EXPECTED OVER THE SOUTHERN POCONOS. A FLOOD WATCH ALSO IS IN EFFECT FOR THE AREA NEAR AND JUST NORTHWEST OF THE INTERSTATE 95 CORRIDOR. A WINTER WEATHER ADVISORY IS IN EFFECT FROM THE INTERSTATE 95 CORRIDOR SOUTH TO ALL BUT COASTAL NEW JERSEY AND DELAWARE, FAR SOUTHERN NEW JERSEY AND FAR SOUTHERN DELAWARE. NORTHERN PORTIONS OF THE ADVISORY ARE EXPECTED ACCUMULATE TWO TO FOUR INCHES OF SNOW AND SLEET BEFORE A CHANGEOVER TO RAIN BY AROUND NOON...WHILE SOUTHERN PORTIONS OF THE ADVISORY WILL NOT ACCUMUALATE MUCH SNOW BUT MAY SEE A LITTLE FREEZING RAIN. ALONG THE NEW JERSEY AND DELAWARE COASTLINE, GALE WARNINGS ARE IN EFFECT. MINOR TIDAL FLOODING AND BEACH EROSION MAY OCCUR ALONG THE DELAWARE NEW JERSEY COASTLINE, AND MINOR TIDAL FLOODING MAY OCCUR UP INTO THE DELAWARE BAY INTO THE TIDAL DELAWARE RIVER. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION NOT REQUESTED. STORM TOTAL AND ANY FLOODING REPORTS GREATLY APPRECIATED. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 503 PM EST SUN DEC 14 2003 DEZ001>004-NJZ012>014-016>027-PAZ070-071-151100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ- INLAND SUSSEX DE-KENT DE-MIDDLESEX NJ-NEW CASTLE DE- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-SALEM NJ- SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ- 503 PM EST SUN DEC 14 2003 ...MINOR TIDAL FLOODING THIS EVENING... INTENSIFYING LOW PRESSURE MOVING NORTH UP THE DELMARVA PENINSULA THIS AFTERNOON WILL CONTINUE NORTH THROUGH NEW JERSEY AND REACH NEW ENGLAND EARLY MONDAY. THE STRONG EAST WINDS ALONG THE NEW JERSEY AND DELAWARE COASTS HAVE RAISED TIDES TO 2 TO 3 FT ABOVE ASTRONOMICAL NORMALS. THIS...WHEN COMBINED WITH LOCALLY HEAVY RAINS...HAS RESULTED IN MINOR TIDAL FLOODING ALONG THE COAST AND IN THE ADJACENT BACK BAYS...INCLUDING DELAWARE AND RARITAN BAYS. FORTUNATELY...THE NORMAL HIGH TIDES FOR TODAY ARE RELATIVELY LOW SO THAT THE ADDITIONAL STORM SURGE IS NOT EXPECTED TO PRODUCE ANY SERIOUS COASTAL FLOODING. HIGH TIDE ALONG THE NEW JERSEY AND DELAWARE OCEAN FRONTS WILL OCCUR FROM LATE THIS EVENING TO AROUND MIDNIGHT. UP THE BAYS AND INLETS... THE NEXT HIGH TIDE WILL OCCUR AFTER MIDNIGHT TONIGHT. AS WINDS TURN TO THE WEST OR NORTHWEST LATER TONIGHT...WATER LEVELS SHOULD BEGIN TO RECEDE. HOWEVER...ANOTHER COASTAL STORM COULD CAUSE REPEATED PROBLEMS ON WEDNESDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
638 PM EST SUN DEC 14 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0626 PM SEASIDE HEIGHTS NJ 70 MPH NON-TSTM WIND
12/14/03 OCEAN NUMEROUS TREES AND
POWERLINES DOWN. WIND
SPEED MEASURED AT 65MPH.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
812 PM EST SUN DEC 14 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0626 PM SEASIDE HEIGHTS NJ 70 MPH NON-TSTM WIND
12/14/03 OCEAN OEM REPORTS NUMEROUS
TREES AND POWERLINES
DOWN. MUCH OF THE COASTAL
STRIP WITHOUT POWER. WIND
SPEED MEASURED AT 65 MPH.
0635 PM BRIELLE NJ 60 MPH NON-TSTM WIND
12/14/03 MONMOUTH OEM REPORTS TREES AND
WIRES DOWN. WIND SPEED
ESTIMATED.
0645 PM TOMS RIVER NJ 70 MPH NON-TSTM WIND
12/14/03 OCEAN OEM REPORTS A PARTIAL
ROOF COLLAPSE AT JC
PENNYS (OCEAN COUNTY
MALL).
650 PM POMONA NJ 58 MPH NON-TSTM WIND
12/14/03 ATLANTIC AIRPORT METAR OBSERVED 58
MPH.The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328581.